Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 267, NWS Wichita, KS

October 19, 2005Barton County, Rice County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Oct 19, 2005, 3:54 PM CDT for Barton County, Rice County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2005, 3:54 PM CDT (20:54 UTC)
Expired
Oct 19, 2005, 4:12 PM CDT
In force
18 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

Counties Barton County, KS, Rice County, KS

The radar

The Wichita radar (KICT), 116 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 19, 3:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2005-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2005-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 192053
SVRICT
KSC009-159-192130-
/O.NEW.KICT.SV.W.0267.051019T2054Z-051019T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
354 PM CDT WED OCT 19 2005

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RICE COUNTY IN CENTRAL KANSAS.
  SOUTHEASTERN BARTON COUNTY IN CENTRAL KANSAS.

* UNTIL 430 PM CDT.

* AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF RAYMOND...OR ABOUT 21
  MILES SOUTHEAST OF GREAT BEND...MOVING NORTHEAST AT 50 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALDEN...BUSHTON...CHASE...ELLINWOOD...FREDERICK...RAYMOND...SILICA

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS...

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3825 9868 3826 9847 3817 9846 3817 9826
      3851 9820 3851 9862

$$

DARMOFAL
2 follow-up statements
000 
WWUS53 KICT 192102
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
401 PM CDT WED OCT 19 2005

KSC009-159-192130-
/O.CON.KICT.SV.W.0267.000000T0000Z-051019T2130Z/
BARTON KS-RICE KS-
401 PM CDT WED OCT 19 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN RICE AND
SOUTHEASTERN BARTON COUNTIES UNTIL 430 PM CDT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR RAYMOND...OR 19 MILES SOUTHEAST OF
GREAT BEND...AND MOVING NORTHEAST AT 55 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR CHASE BY 410 PM CDT.
  NEAR BUSHTON BY 420 PM CDT.

THE TOWNS OF SILICA AND FREDERICK ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LAT...LON 3825 9868 3826 9847 3817 9846 3817 9826
      3851 9820 3851 9862

$$

DARMOFAL
000 
WWUS53 KICT 192112
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
412 PM CDT WED OCT 19 2005

KSC009-159-192122-
/O.CAN.KICT.SV.W.0267.000000T0000Z-051019T2130Z/
BARTON KS-RICE KS-
412 PM CDT WED OCT 19 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RICE AND SOUTHEASTERN
BARTON COUNTIES HAS BEEN CANCELLED...

AT 411 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE RISK TO LIFE
OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM. BE READY TO 
SEEK SHELTER IF THREATENING WEATHER APPROACHES AGAIN, OR A WARNING 
ISSUED.

LAT...LON 3825 9868 3826 9847 3817 9846 3817 9826
      3851 9820 3851 9862

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 19, 2:57 PM CDT, 57 minutes earlier.

Area forecast discussion, Oct 19, 2:57 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
257 PM CDT WED OCT 19 2005

.DISCUSSION...
FORECAST CHALLENGES CENTER ON THE PASSAGE OF A SHORTWAVE CURRENTLY
OVER SOUTHEAST COLORADO AND WHAT WE HAVE IN STORE FOR TONIGHT AND
EARLY TOMORROW.

LATEST WATER VAPOR IMAGERY AND PROFILER DATA SHOW THE SHORTWAVE TO
BE CLOSED OFF BUT STILL PROGRESSIVE. 300 MB PROFILER DATA SHOWS THE
JET STREAK ROUNDING THE BASE OF THE SHORTWAVE WITH OUR NECK OF THE
WOODS GETTING INTO THE LEFT FRONT QUADRANT. DRY SLOT NOTED ON WATER
VAPOR IMAGERY HAS HELPED TO SCOUR OUT CLOUD COVER IN CENTRAL KANSAS
BUT THIS SHOULD NOT LAST.

TONIGHT THROUGH THURSDAY:
SHORTWAVE IS EXPECTED TO MOVE THROUGH THE AREA TONIGHT AND WILL HELP
LEAD TO WIDESPREAD RAIN AND THUNDERSTORM CHANCES AS IT DOES. 850 MB
BOUNDARY LOOKS TO BE STUCK THROUGH CENTRAL AND NORTHEAST KANSAS AND
THERE IS VERY STRONG ISENTROPIC LIFT NOTED ON THE 305 K AND 310 K
THETA SURFACE. LIFTING A PARCEL FROM 850 MB, ABOVE THE SURFACE BASED
INHIBITION, YIELDS A FAIR AMOUNT OF ELEVATED INSTABILITY. WITH THE
DIFFLUENT FLOW ASSOCIATED WITH THE LEFT FRONT QUAD OF THE UPPER JET
STREAK, THE ELEVATED INSTABILITY, STRONG ISENTROPIC LIFT AND THE
SHORTWAVE, THIS ALL POINTS TO WIDESPREAD RAIN AND THUNDERSTORM
CHANCES. AS A RESULT, CONTINUED WITH CATEGORICAL POPS THROUGH 12Z
THURSDAY. WITH THE ABOVE MENTIONED FEATURES WILL LIKELY SEE SOME
STRONG TO SEVERE STORMS, MAINLY FOR SOUTH CENTRAL AND SOUTHEAST
KANSAS THROUGH MIDNIGHT. SINCE THE STORMS WILL BE ELEVATED THE
SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL. GIVEN THE AMOUNT OF
INSTABILITY AND SHEAR WOULD EXPECT HAIL OF AROUND 1 INCH. ALSO, SOME
LOCALLY HEAVY RAINFALL AMOUNTS ARE POSSIBLE WHICH COULD LEAD TO
ISOLATED FLOODING FOR MAINLY PORTIONS OF CENTRAL AND SOUTH CENTRAL
KANSAS.

ISENTROPIC LIFT STEADILY DECREASES THROUGH TOMORROW MORNING ON THE
BACK IN RESPONSE TO THE SHORTWAVE PASSING EAST OF OUR AREA. BOTH THE
GFS AND THE NAM HANG ON TO SOME PRECIPITATION THROUGH 00Z FRIDAY.
THIS MAY BE OVER DONE BUT NONE THE LESS KEPT POPS IN THROUGH 00Z
FRIDAY BUT DECREASED THEM THROUGH THE DAY.

FRIDAY THROUGH SATURDAY EVENING:
THINGS WILL COOL DOWN CONSIDERABLY, BUT STILL BE SLIGHTLY BELOW
NORMAL, THROUGH THIS PERIOD WITH HIGHS IN THE LOW TO MID 60S AND
LOWS IN THE LOW TO MID 40S. THE ONLY SIGNIFICANT CHANGE MADE WAS TO
ADD SLIGHT CHANCE POPS FOR SOME LIGHT RAIN SHOWERS SATURDAY EVENING.
GFS SHOWS A FAIRLY STRONG SHORTWAVE, ROTATING AROUND THE MAIN CLOSED
LOW OVER THE OHIO VALLEY. LOW LEVELS ARE RATHER DRY BUT IT APPEARS
THE MID LEVELS SATURATE. SO WOULDNT BE SURPRISED TO SEE SOME LIGHT
RAIN SHOWERS AS A RESULT. CONFIDENCE ON THIS FEATURE PRODUCING
MEASURABLE PRECIPITATION IS SOMEWHAT LOW HOWEVER.

REST OF THE EXTENDED (SUNDAY THROUGH WEDNESDAY MORNING):
THE ABOVE WAVE SHOULD BRING IN A REINFORCING SHOT OF COOL AIR. AS A
RESULT HAVE CONTINUED WITH THE COOLER TEMPS AND MADE SOME TWEAKS IN
THE HIGHS AND LOWS FOR THESE DAYS. ALSO MADE SOME TWEAKS TO SKY
COVER AND POPS THOUGH WILL KEEP THINGS DRY FOR THESE DAYS.

BOWMAN

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    50  59  43  64 / 100  40   0   0
HUTCHINSON      47  58  43  63 / 100  40   0   0
NEWTON          48  59  42  63 / 100  50   5   0
ELDORADO        50  60  43  63 /  90  50   0   0
WINFIELD-KWLD   52  60  43  64 /  90  40   0   0
RUSSELL         42  57  42  62 / 100  20   0   0
GREAT BEND      44  58  43  63 / 100  20   0   0
SALINA          46  57  41  61 / 100  40  10   0
MCPHERSON       47  58  42  62 / 100  40   5   0
COFFEYVILLE     59  62  44  64 /  80  30   0   0
CHANUTE         55  62  44  63 /  80  50   5   0
IOLA            52  62  43  63 /  90  50   5   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 19, 11:20 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
1120 AM CDT WED OCT 19 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-201200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1120 AM CDT WED OCT 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS FORECAST TO DEVELOP OVER THE OKLAHOMA
PANHANDLE WILL SPREAD EAST-NORTHEAST ACROSS CENTRAL AND SOUTH
CENTRAL LATE THIS AFTERNOON AND THIS EVENING. SOME THUNDERSTORMS MAY
BE SEVERE. ALTHOUGH LARGE HAIL IS THE PRIMARY THREAT, DAMAGING WINDS
AND EVEN AN ISOLATED TORNADO IS ALSO POSSIBLE.

THE GREATEST SEVERE THREAT, WITH POSSIBLE ISOLATED TORNADOES, WILL
TARGET EXTREME SOUTH-CENTRAL KANSAS, MORE SPECIFICALLY HARPER,
SUMNER AND COWLEY COUNTIES, GENERALLY BETWEEN 3 AND 9 PM. A LARGE
HAIL THREAT EXISTS FURTHER NORTH THAN THIS AREA, ACROSS MOST OF
SOUTH CENTRAL KANSAS.

AS THE NIGHT PROGRESSES, THE THUNDERSTORMS WILL CONTINUE INCREASING
IN AREAL COVERAGE WITH HEAVY RAINS POSSIBLE. LOCALIZED FLOODING IS
POSSIBLE, BUT SHOULD BE LIMITED TO POOR DRAINAGE AND LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED FROM LATE THIS AFTERNOON
THRU EARLY THIS EVENING, ACROSS SOUTH CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM

ES/KETCHAM

In the hours before

Special weather statement, Oct 19, 12:38 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1238 PM CDT WED OCT 19 2005

KSZ082>083-091>092-200145-
HARPER KS-KINGMAN KS-SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
834 IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 4 COUNTIES

IN SOUTH CENTRAL KANSAS

HARPER                KINGMAN               SEDGWICK
SUMNER

THIS INCLUDES THE CITIES OF...ANTHONY...HARPER...KINGMAN...
WELLINGTON AND WICHITA.
Special weather statement, Oct 19, 3:36 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT WED OCT 19 2005

KSZ082>083-091>092-200200-
HARPER KS-KINGMAN KS-SEDGWICK KS-SUMNER KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
835 UNTIL 9 PM CDT THIS EVENING WHICH REPLACES A PORTION OF
SEVERE THUNDERSTORM WATCH 834. THE NEW WATCH IS VALID FOR THE
FOLLOWING AREAS

IN KANSAS THE NEW WATCH INCLUDES 4 COUNTIES

IN SOUTH CENTRAL KANSAS

HARPER                KINGMAN               SEDGWICK
SUMNER

THIS INCLUDES THE CITIES OF...ANTHONY...HARPER...KINGMAN...
WELLINGTON AND WICHITA.

KSZ047>051-067>068-200200-
BARTON KS-ELLSWORTH KS-HARVEY KS-MCPHERSON KS-RENO KS-
RICE KS-SALINE KS-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
835 IN EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 7 COUNTIES

IN CENTRAL KANSAS

BARTON                ELLSWORTH             MCPHERSON
RICE                  SALINE

IN SOUTH CENTRAL KANSAS

HARVEY                RENO

THIS INCLUDES THE CITIES OF...ELLSWORTH...GREAT BEND...
HUTCHINSON...LYONS...MCPHERSON...NEWTON AND SALINA.
Special weather statement, Oct 19, 3:37 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT WED OCT 19 2005

KSZ047-050-067-192100-
BARTON-RENO-RICE-
337 PM CDT WED OCT 19 2005

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON...RENO AND RICE COUNTIES...

AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF RAYMOND...OR 26 MILES SOUTHEAST
OF GREAT BEND...AND MOVING NORTHEAST AT 50 MPH. ANOTHER STRONG STORM
WAS LOCATED IN CENTRAL STAFFORD COUNTY, AND MOVING NORTH AT 50 MPH.

PENNY TO NICKEL SIZE HAIL ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 5:52 PM CDTSevere Thunderstorm WarningICTBarton, Russell24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.